Alert archive / Iowa / Wind Advisories in 2010

Wind Advisory 1, NWS Des Moines, IA

January 24, 201035 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Jan 24, 2010, 3:28 PM CST for 35 counties in Iowa. It took effect at Jan 25, 2010, 6:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2010, 3:28 PM CST (21:28 UTC)
In effect from
Jan 25, 2010, 6:00 AM CST
Expired
Jan 26, 2010, 12:00 AM CST
In force
18 hr
Issued by
NWS Des Moines, IA
All 35 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 54 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-245 m²/s²
0-3 km storm-relative helicity
-135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WWUS73 KDMX 242128
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CST SUN JAN 24 2010

...STRONG WIND WILL IMPACT MUCH OF CENTRAL IOWA...

.A DEPARTING STORM SYSTEM COMBINED WITH CANADIAN HIGH PRESSURE
PUMPING IN COLD AIR WILL CREATE VERY STRONG WIND OVER MUCH OF
CENTRAL IOWA THROUGH MONDAY EVENING. ACCUMULATING SNOW ACROSS THE
NORTH WILL ALSO CAUSE AREAS OF BLOWING SNOW.

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070-071-250530-
/O.NEW.KDMX.WI.Y.0001.100125T0600Z-100126T0600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...DENISON...CARROLL...
JEFFERSON...BOONE...AMES...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...ATLANTIC...GREENFIELD
328 PM CST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
CST MONDAY NIGHT. 

* SHORT TERM TRENDS: WINDS WILL CONTINUE TO INCREASE THIS EVENING
  ACROSS CENTRAL IOWA...REACHING SUSTAINED SPEEDS OF 30 MPH WITH
  GUSTS TO 45 MPH AFTER MIDNIGHT.  

* TIMING: WIND WILL STEADILY INCREASE THROUGH THE EVENING REACHING
  ADVISORY CRITERIA AFTER MIDNIGHT. STRONG WIND WILL CONTINUE
  THROUGH MONDAY AND GRADUALLY DIMINISH THROUGH THE EVENING HOURS.

* WINDS: NORTHWEST WIND AT 25 TO 40 MPH WITH FREQUENT GUSTS AROUND
  45 MPH ARE EXPECTED.

* IMPACTS: UP TO TWO INCHES OF SNOW WILL FALL NORTH OF HIGHWAY 30
  TONIGHT AND MONDAY. THE STRONG WIND AND SNOW WILL MAKE DRIVING
  DIFFICULT AND PRODUCE REDUCED VISIBILITIES IN AREAS OF BLOWING
  SNOW.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

FAB
5 follow-up statements
358 
WWUS73 KDMX 250045
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CST SUN JAN 24 2010

...STRONG WINDS WILL IMPACT MUCH OF NORTHWESTERN INTO CENTRAL
IOWA...

.A DEPARTING STORM SYSTEM COMBINED WITH CANADIAN HIGH PRESSURE
PUMPING IN COLDER AIR WILL GENERATE VERY STRONG WINDS OVER MUCH OF
CENTRAL IOWA THROUGH MONDAY EVENING. ACCUMULATING SNOW ACROSS THE
NORTH AND WEST WILL ALSO LEAD TO AREAS OF BLOWING SNOW.

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070-071-250845-
/O.CON.KDMX.WI.Y.0001.100125T0600Z-100126T0600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...DENISON...CARROLL...
JEFFERSON...BOONE...AMES...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...ATLANTIC...GREENFIELD
645 PM CST SUN JAN 24 2010

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST MONDAY NIGHT...

A WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST MONDAY NIGHT. 

* SHORT TERM TRENDS...WINDS WILL INCREASE LATER THIS EVENING
  ACROSS NORTHWESTERN AND INTO CENTRAL IOWA...REACHING SPEEDS OF
  30 MPH WITH GUSTS TO 45 MPH AFTER MIDNIGHT.

* TIMING...WINDS WILL REACH ADVISORY CRITERIA AFTER MIDNIGHT.
  STRONG WINDS WILL CONTINUE THROUGH THE DAY ON MONDAY BEFORE
  GRADUALLY DIMINISHING THROUGH THE EVENING HOURS.

* WINDS...NORTHWEST WIND OF 25 TO 40 MPH WITH FREQUENT GUSTS TO
  AROUND 45 MPH ARE EXPECTED.

* IMPACTS...STRONG WINDS MAY DAMAGE TREES AND STRUCTURES WEAKENED
  BY LAST WEEKS ICE STORM. IN ADDITION...UP TO TWO INCHES OF SNOW
  WILL FALL NORTH OF HIGHWAY 30 FROM TONIGHT THROUGH MONDAY. THE
  STRONG WINDS AND SNOW WILL MAKE DRIVING DIFFICULT AND PRODUCE
  REDUCED VISIBILITIES IN AREAS OF BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MJB/LEE
448 
WWUS73 KDMX 250402
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1002 PM CST SUN JAN 24 2010

...STRONG WINDS WILL IMPACT MUCH OF NORTHWESTERN INTO CENTRAL
IOWA...

.A DEPARTING STORM SYSTEM COMBINED WITH CANADIAN HIGH PRESSURE
PUMPING IN COLDER AIR WILL GENERATE STRONG WINDS OVER MUCH OF
CENTRAL IOWA THROUGH MONDAY EVENING. ACCUMULATING SNOW ACROSS THE
NORTH AND WEST WILL ALSO LEAD TO AREAS OF BLOWING SNOW AND REDUCED
VISIBILITY AT TIMES.

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070-071-251215-
/O.EXT.KDMX.WI.Y.0001.100125T1200Z-100126T0600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...DENISON...CARROLL...
JEFFERSON...BOONE...AMES...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...ATLANTIC...GREENFIELD
1002 PM CST SUN JAN 24 2010

...WIND ADVISORY NOW IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT CST
MONDAY NIGHT...

THE WIND ADVISORY IS NOW IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT
CST MONDAY NIGHT. 

* SHORT TERM TRENDS...WINDS WILL INCREASE LATER THIS EVENING
  ACROSS NORTHWESTERN AND INTO CENTRAL IOWA...REACHING SPEEDS OF
  30 MPH.

* TIMING...WINDS WILL REACH ADVISORY CRITERIA NEAR SUNRISE. STRONG
  WINDS WILL CONTINUE THROUGH THE DAY ON MONDAY BEFORE GRADUALLY
  DIMINISHING THROUGH THE EVENING HOURS.

* WINDS...NORTHWEST WIND OF 25 TO 40 MPH WITH FREQUENT GUSTS TO
  AROUND 45 MPH OR HIGHER ARE EXPECTED.

* IMPACTS...STRONG WINDS MAY DAMAGE TREES AND STRUCTURES 
  WEAKENED BY LAST WEEKS ICE STORM. IN ADDITION...UP TO TWO 
  INCHES OF SNOW WILL FALL NORTH OF HIGHWAY 30 FROM TONIGHT 
  THROUGH MONDAY. THE STRONG WINDS AND SNOW WILL MAKE DRIVING 
  DIFFICULT AND PRODUCE REDUCED VISIBILITIES IN AREAS OF BLOWING 
  SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

REV
800 
WWUS73 KDMX 250714
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
114 AM CST MON JAN 25 2010

...STRONG WINDS WILL IMPACT MUCH OF NORTHWESTERN INTO CENTRAL
IOWA...

.A DEPARTING STORM SYSTEM COMBINED WITH CANADIAN HIGH PRESSURE
PUMPING IN COLDER AIR WILL GENERATE STRONG WINDS OVER MUCH OF
CENTRAL IOWA THROUGH MONDAY EVENING. ACCUMULATING SNOW ACROSS THE
NORTH AND WEST WILL ALSO LEAD TO AREAS OF BLOWING SNOW AND
REDUCED VISIBILITY AT TIMES.

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070-071-251515-
/O.CON.KDMX.WI.Y.0001.100125T1200Z-100126T0600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...DENISON...CARROLL...
JEFFERSON...BOONE...AMES...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...ATLANTIC...GREENFIELD
114 AM CST MON JAN 25 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
MIDNIGHT CST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
MIDNIGHT CST TONIGHT. 

* SHORT TERM TRENDS...WINDS WILL CONTINUE TO INCREASE ACROSS
  NORTHWESTERN AND INTO CENTRAL IOWA DURING THE OVERNIGHT HOURS REACHING
  SPEEDS OF 30 MPH.

* TIMING...WINDS WILL REACH ADVISORY CRITERIA NEAR SUNRISE. 
  STRONG WINDS WILL CONTINUE THROUGH THE DAY ON MONDAY BEFORE 
  GRADUALLY DIMINISHING THROUGH THE EVENING HOURS. 

* WINDS...NORTHWEST WIND OF 25 TO 40 MPH WITH FREQUENT GUSTS TO 
  AROUND 45 MPH OR HIGHER ARE EXPECTED. 

* IMPACTS...STRONG WINDS MAY DAMAGE TREES AND STRUCTURES 
  WEAKENED BY LAST WEEKS ICE STORM. IN ADDITION...UP TO TWO 
  INCHES OF SNOW WILL FALL NORTH OF HIGHWAY 30 FROM TONIGHT 
  THROUGH MONDAY. THE STRONG WINDS AND SNOW WILL MAKE DRIVING 
  DIFFICULT AND PRODUCE REDUCED VISIBILITIES IN AREAS OF BLOWING 
  SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

COGIL
512 
WWUS73 KDMX 250947
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
347 AM CST MON JAN 25 2010

...STRONG WINDS WILL IMPACT MUCH OF CENTRAL IOWA...

.STORM SYSTEM PULLING EAST OF IOWA COMBINED WITH CANADIAN HIGH
PRESSURE PUMPING IN COLDER AIR WILL GENERATE STRONG WINDS OVER
MUCH OF CENTRAL IOWA THROUGH THIS EVENING. 

IAZ072-073-081>083-092>094-251800-
/O.EXA.KDMX.WI.Y.0001.100125T1200Z-100126T0600Z/
MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...CORNING...
CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON
347 AM CST MON JAN 25 2010

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

* SHORT TERM TRENDS...NORTHWEST WINDS WILL INCREASE OVER THE NEXT
  FEW HOURS WITH SUSTAINED WINDS OF 25 TO 30 MPH BY DAYBREAK.  

* TIMING...WINDS WILL REACH ADVISORY CRITERIA NEAR SUNRISE. 
  STRONG WINDS WILL CONTINUE THROUGH THE DAY ON MONDAY BEFORE 
  GRADUALLY DIMINISHING THROUGH THE EVENING HOURS. 

* WINDS...NORTHWEST WIND OF 25 TO 35 MPH WITH FREQUENT GUSTS TO
  AROUND 45 MPH OR HIGHER ARE EXPECTED.

* IMPACTS...STRONG WINDS MAY DAMAGE TREES AND STRUCTURES WEAKENED
  BY LAST WEEKS ICE STORM. THE STRONG WINDS WILL MAKE DRIVING
  DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070-071-251800-
/O.CON.KDMX.WI.Y.0001.100125T1200Z-100126T0600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...DENISON...CARROLL...
JEFFERSON...BOONE...AMES...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...ATLANTIC...GREENFIELD
347 AM CST MON JAN 25 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

* SHORT TERM TRENDS...WINDS WILL CONTINUE TO INCREASE ACROSS
  NORTHWESTERN AND INTO CENTRAL IOWA THROUGH 7AM REACHING SPEEDS
  OF 25 TO 30 MPH WITH HIGHER GUSTS.

* TIMING...WINDS WILL REACH ADVISORY CRITERIA NEAR OR SHORTLY
  AFTER SUNRISE. STRONG WINDS WILL CONTINUE THROUGH THE DAY ON
  MONDAY BEFORE GRADUALLY DIMINISHING THROUGH THE EVENING HOURS.

* WINDS...NORTHWEST WIND OF 25 TO 35 MPH WITH FREQUENT GUSTS TO
  AROUND 45 MPH OR HIGHER ARE EXPECTED.

* IMPACTS...STRONG WINDS MAY DAMAGE TREES AND STRUCTURES WEAKENED
  BY LAST WEEKS ICE STORM. THE STRONG WINDS AND SNOW WILL MAKE
  DRIVING DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
120 
WWUS73 KDMX 251255
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
655 AM CST MON JAN 25 2010

...STRONG WINDS WILL IMPACT MUCH OF CENTRAL IOWA...

.STORM SYSTEM PULLING EAST OF IOWA COMBINED WITH CANADIAN HIGH
PRESSURE PUMPING IN COLDER AIR WILL GENERATE STRONG WINDS OVER
MUCH OF CENTRAL IOWA THROUGH THIS EVENING.

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-
081>083-092>094-252100-
/O.CON.KDMX.WI.Y.0001.000000T0000Z-100126T0600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...DENISON...CARROLL...
JEFFERSON...BOONE...AMES...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA...
CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR...LEON
655 AM CST MON JAN 25 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

* SHORT TERM TRENDS...WINDS WILL CONTINUE TO INCREASE ACROSS ALL
  OF THE ADVISORY AREA THROUGH 10AM REACHING SUSTAINED SPEEDS OF
  25 TO 30 MPH WITH HIGHER GUSTS.

* TIMING...WINDS WILL REACH ADVISORY CRITERIA BY 10AM IN MUCH OF
  THE ADVISORY AREA. THE STRONG WINDS WILL CONTINUE THROUGH THE
  AFTERNOON BEFORE GRADUALLY DIMINISHING THROUGH THE EVENING
  HOURS.

* WINDS...NORTHWEST WIND OF 25 TO 35 MPH WITH FREQUENT GUSTS TO 
  AROUND 45 MPH OR HIGHER ARE EXPECTED. 

* IMPACTS...STRONG WINDS MAY DAMAGE TREES AND STRUCTURES WEAKENED
  BY LAST WEEKS ICE STORM. THE STRONG WINDS AND BLOWING SNOW WILL
  MAKE DRIVING DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

COGIL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jan 24, 11:35 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jan 24, 11:35 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CST SUN JAN 24 2010

.SHORT TERM /TODAY/...
UPPER SYSTEM WILL PASS THROUGH EASTERN IOWA THIS MORNING AS IT LIFT
NORTHWARD INTO WISCONSIN.  CURRENTLY...PCPN HAS INCREASED ON
BACKSIDE OF SFC LOW WHERE DEFORMATION IS OCCURRING IN THE MID
LEVELS.  PCPN HAS REMAINED RAIN...BUT DYNAMIC COOLING HAS PULLED
TEMPERATURES TO NEAR FREEZING AND MAY BEGIN TO MIX WITH SNOW IN THE
NEXT HOUR OR TWO.  HAVE UPDATED THE GRIDS FOR THIS POTENTIAL AND
HAVE GONE WITH RAIN/SNOW MIX IN THE FAR EAST THROUGH 15Z THIS
MORNING.  THEREAFTER...SYSTEM SHOULD PULL TO THE NORTHEAST WITH PCPN
ENDING.  FARTHER WEST...SUBSIDENCE AND DRIER AIR WILL LEAD TO SOME
CLEARING WEST OF INTERSTATE 35 THIS MORNING WITH SOME SUNSHINE
EXPECTED FOR THE FIRST TIME IN ABOUT A WEEK.  HOWEVER...ANY SUN WILL
BE ACCOMPANIED BY BRISK NORTHWEST WINDS AS STRONG CAA MOVES INTO THE
STATE.  TEMPS WILL BE HARD PRESSED TO CLIMB MUCH TODAY AS 850MB
TEMPS FALL BY 5-10C ACRS THE STATE.  THE PARTIAL CLEARING IN THE
WEST WILL BE QUICKLY REPLACED BY STATUS BY AFTERNOON WITH AN
INCREASING THREAT OF SOME SNOW SHOWERS AS UPPER LOW DIVES SOUTHEAST
FROM THE DAKOTAS.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
SECONDARY SYSTEM TO ARRIVE TONIGHT ACROSS THE REGION AS NO MAJOR
CHANGES TO PREVIOUS THINKING. WITH 2 SHORT WAVES EMBEDDED IN THE
FLOW UPSTREAM OF IOWA...WE WILL SEE PERIODS OF LIGHT SNOW TONIGHT
AND MONDAY...EXTENDING INTO EARLY TUESDAY EAST. QPF AMOUNTS ARE
RATHER LIGHT AND WITH LESS ABOUT A TENTH OF AN INCH OF TOTAL QPF
EXPECTED THROUGH THE ENTIRE EVENT...EVEN HIGH SNOW RATIOS WILL YIELD
BETWEEN 1 AND 2 INCHES AT MOST OF NEW SNOWFALL IN 36 HOURS. THE
LARGER ISSUE FOR TONIGHT AND MONDAY WILL BE THE INCREASING WIND
FIELDS ACROSS THE AREA. STEEPENING LAPSE RATES AND A GROWING
BOUNDARY LAYER ON MONDAY WILL ALLOW FOR DEEPER MIXING FROM 15Z
THROUGH 00Z TUESDAY. CURRENT SOUNDINGS SUGGEST ADVISORY CRITERIA
WINDS BEGINNING ABOUT 12Z TO 15Z MONDAY MORNING AND CONTINUING TO
ABOUT 03Z TUESDAY. LOOKING AT THE SOUNDINGS SUGGESTS NORTHERN
SECTIONS MAY SEE WINDS GUSTING TO NEAR 50 MPH AT TIMES WITH 45 MPH
GUSTS COMMON ACROSS MUCH OF THE REST OF THE FORECAST AREA. WITH
EXPECTED PERIODS OF LIGHT SNOW...BLUSTERY...WINTRY CONDITIONS WILL
RETURN TO THE REGION. MONDAY STILL SHOWS FALLING TEMPS FOR THE DAY
TIME HOURS ONCE THE MIXING BEGINS IN EARNEST. THE REMAINDER OF THE
WEEK IS SEES COLDER TEMPS AS PER PREVIOUS PACKAGES. THE GFS IS
TRENDING AWAY FROM THE OTHER MED RANGE MODELS WITH A MIDWEEK STORM
DROPPING SOME LIGHT SNOW OVER THE AREA ON WED...WHILE THE GEM AND
EURO KEEP THE SYSTEM MAINLY SOUTH OF US AND SLOWER. HAVE INTRODUCED
A SLIGHT CHANCE OF SNOW WED NIGHT ACROSS THE SOUTH...OTHERWISE HAVE
KEPT THE MIDWEEK DRY FOR NOW. TOWARD WEEKS END ANOTHER ATTIC
BOUNDARY LOOKS TO BE DROPPING INTO THE GREAT LAKES AND PLAINS. BOTH
THE GEM AND EURO KEEP THE COLD AIR NEARER THE POLAR VORTEX OVER
QUEBEC WHILE THE GFS IS MUCH FARTHER WEST WITH THE LOW AND
CONSEQUENTLY DRIVES THE COLD AIR INTO CENTRAL IOWA. ATTM...FEEL THE
GFS IS OVERDONE AND TOO FAR WEST...AND HAVE LESS CONFIDENCE IN IT
FOR NOW GIVEN LACK OF CONSENSUS WITH THE PREVIOUS SYSTEM ONLY ONE
DAY PRIOR. THOUGH LATE WEEK AND EARLY  WEEKEND IS LOOKING COLDER
BASED ON ANY MODEL...THE LESS COLD SOLNS OF THE GEM AND EURO LOOK
MORE APPROPRIATE FOR NOW.

.AVIATION...
24/18Z...TWO AREAS OF STRATUS TO BE CONCERNED WITH...WITH EXITING
DECK MOVING OUT OF KOTM...KALO...AND KMCW THIS MORNING. EXPECT A
BRIEF PERIOD OF VFR CONDITIONS AT THESE SITES...BEFORE THE NEXT DECK
ASSOCIATED WITH COLDER AIR MOVING IN WITH THE NEXT SYSTEM PUSHES
INTO EASTERN IOWA. THIS SECOND DECK HAD ALREADY MOVED INTO
KFOD...AND WILL BE IN KDSM WITHIN THE NEXT HOUR OR TWO. MAINLY MVFR
CIGS WITH THIS DECK...AND MAY DROP BRIEFLY TO IFR CONDITIONS AT
TIMES IN HEAVIER SNOW BANDS TONIGHT. SOME SNOW SHOWERS EXPECTED WITH
THIS SECOND SYSTEM...AND WILL SPREAD FROM NORTHWEST TO SOUTHEAST
THROUGH THE EVENING INTO THE LATE NIGHT HOURS. EXPECT MAINLY VFR
VSBYS WITH THIS SNOW...BUT MAY SEE BRIEF PERIODS OF MVFR VSBYS AS A
FEW SNOW BANDS MOVE THROUGH. OTHERWISE SNOW TO TAPER OFF MONDAY
MORNING...WITH LOW CLOUDS MOVING AROUND.

.HYDROLOGY...
THE LACK OF EXPECTED QPF HAS LESSENED THE THREAT OF FLOODING FOR
MOST OF THE AREA...THOUGH A FEW AREAS AS OF LATE SATURDAY NIGHT HAVE
REPORTED MINOR FLOODING DUE TO PONDING AND MELTING OF SNOW. RUNOFF
FROM THE CRUSTED SNOW FIELDS WILL STILL CAUSE WITHIN BANK RISES IN
RIVERS AND STREAMS AND A FEW STREAMS MAY GO INTO FLOOD. LOCALIZED
FLOODING IS ALSO STILL A POSSIBILITY. THOUGH THE RAIN HAS
ENDED...THERE IS STILL MELTING OCCURRING EVEN LATE SATURDAY NIGHT AS
TEMPERATURES REMAIN ABOVE FREEZING OVER ALL OF CENTRAL IOWA.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...REV
AVIATION...BEERENDS
HYDROLOGY...ZOGG/REV
Hazardous weather outlook, Jan 24, 3:27 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CST SUN JAN 24 2010

IAZ004>007-015>017-023>026-033>037-044>048-252130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
327 PM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY WEST OF INTERSTATE 35 AND NORTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NORTHWEST WIND WILL CONTINUE TO INCREASE ACROSS THE AREA THIS
EVENING REACHING ADVISORY CRITERIA WIND SPEEDS AFTER MIDNIGHT. IN
ADDITION TO THE STRONG WIND...LIGHT SNOW WILL BEGINNING TO FALL AFTER
MIDNIGHT. ENOUGH SNOW MAY FALL TO CREATE BLOWING SNOW CONDITIONS
THUS REDUCING VISIBILITIES.  A WIND ADVISORY IS IN EFFECT FOR THE
AREA AFTER MIDNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STRONG WIND AND SNOW WILL CONTINUE ACROSS THE AREA INTO MONDAY
EVENING. AREAS OF BLOWING SNOW WILL BECOME LIKELY BY AFTERNOON
WITH SNOWFALL AMOUNTS UP TO TWO INCHES EXPECTED. REDUCED
VISIBILITIES ARE LIKELY...ESPECIALLY IN OPEN AREAS.  A WIND
ADVISORY IS IN EFFECT FOR THE AREA THROUGH MONDAY EVENING. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT SNOWFALL REPORTS AND
VISIBILITY REPORTS WOULD BE APPRECIATED.

IAZ057>060-070-071-252130-
AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
327 PM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY WEST OF INTERSTATE 35 AND SOUTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NORTHWEST WIND WILL CONTINUE TO INCREASE ACROSS THE AREA THIS
EVENING REACHING ADVISORY CRITERIA WIND SPEEDS AFTER MIDNIGHT. IN
ADDITION TO THE STRONG WIND...LIGHT SNOW WILL BEGINNING TO FALL AFTER
MIDNIGHT. ENOUGH SNOW MAY FALL TO CREATE BLOWING SNOW CONDITIONS
THUS REDUCING VISIBILITIES.  A WIND ADVISORY IS IN EFFECT FOR THE
AREA AFTER MIDNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STRONG WIND AND SNOW WILL CONTINUE ACROSS THE AREA INTO MONDAY
EVENING. AREAS OF BLOWING SNOW WILL BECOME LIKELY BY AFTERNOON
WITH SNOWFALL AMOUNTS UP TO AN INCH EXPECTED. REDUCED
VISIBILITIES ARE LIKELY...ESPECIALLY IN OPEN AREAS HOWEVER
ACCUMULATIONS WILL BE SPOTTY DUE TO BLOWING SNOW. A WIND ADVISORY IS
IN EFFECT FOR THE AREA THROUGH MONDAY EVENING. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT SNOWFALL REPORTS AND
VISIBILITY REPORTS WOULD BE APPRECIATED.

IAZ027-028-038-039-049-050-252130-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
327 PM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY EAST OF INTERSTATE 35 AND NORTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NORTHWEST WIND WILL INCREASE THROUGH THE EVENING TO SPEEDS OF 15
TO 30 MPH WITH HIGHER GUSTS. WIND SPEEDS ARE EXPECTED TO REMAIN
BELOW ADVISORY CRITERIA BUT WILL BE CLOSE. IN ADDITION...LIGHT
SNOW WILL BEGIN TO FALL CAUSING AREAS OF BLOWING SNOW TOWARDS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A NORTHWEST WIND WILL CONTINUE OVER THE AREA THROUGH MONDAY
EVENING AT SPEEDS OF 15 TO 30 MPH BUT DIMINISH DURING THE EVENING.
UP TO TWO INCHES OF SNOW IS EXPECTED BY MONDAY EVENING SO THE WIND
WILL CONTINUE TO CAUSE AREAS OF BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT SNOWFALL REPORTS WOULD BE
APPRECIATED.

IAZ061-062-072>075-081>086-092>097-252130-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
327 PM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY EAST OF INTERSTATE 35 AND SOUTH OF HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NORTHWEST WIND WILL INCREASE THROUGH THE EVENING TO SPEEDS OF 15
TO 30 MPH WITH HIGHER GUSTS. WIND SPEEDS ARE EXPECTED TO REMAIN
BELOW ADVISORY CRITERIA BUT WILL BE CLOSE. IN ADDITION...LIGHT
SNOW WILL BEGIN TO FALL CAUSING AREAS OF BLOWING SNOW TOWARDS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A NORTHWEST WIND WILL CONTINUE OVER THE AREA THROUGH MONDAY
EVENING AT SPEEDS OF 15 TO 30 MPH BUT DIMINISH DURING THE EVENING.
UP TO AN INCH OF SNOW IS EXPECTED BY MONDAY EVENING SO THE WIND
WILL CONTINUE TO CAUSE AREAS OF BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 8:24 PM CSTAreal Flood AdvisoryDMXWapello6 hr
Jan 23, 9:21 PM CSTRiver Flood WarningDMXMahaska, Marion24 hr
Jan 24, 6:19 AM CSTRiver Flood WarningDMXWapello14 hr

Nearby

Wind Advisories in Iowa, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.